Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What may have caused swelling and stiffness in the arm and hand after IV fluid administration for a diabetic type-1 patient?

Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2212 Questions

default
Posted on Tue, 20 Nov 2018 in Diabetes
Question: son is 31 a diabetic type 1, had a diabetic episode, called ems, they put an iv in he was in pain and they took it out, and now his arm is swollen and hand as well and stiff
doctor
Answered by Dr. Mirjeta Guni 1 hour later
Brief Answer:
About extravasation

Detailed Answer:

Hello,

From your description I can understand that he did extravasation (the blood vessel wall has ruptured during the manipulation; the glucose solution they inserted has not entered into the blood vessels but in the tissues around it, making the arm swollen).

They should have removed the canula earlier.

If you are at home, you should go again at the hospital so they can decide upon rather conservative or other ways of treatment that are necessary (it depends upon the stage of extravasation and some times even surgjcal procedures are needed).

The limb should be immobilized and elevated above the heart level.

Hope the information will help.

Regards,
Dr. Mirjeta Guni,
Endocrinologist
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on